Minnesota, 2016

Hail in Minnesota, May 26, 2016

May 26, 2016 · NWS FGF · 1 event in 1 county or zone

During the afternoon of May 25th, a line of thunderstorms formed over western North Dakota. This line continued to move east through the early evening, resulting in a few severe weather reports across south central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the afternoon of May 25th, a line of thunderstorms formed over western North Dakota. This line continued to move east through the early evening, resulting in a few severe weather reports across south central North Dakota. As the line moved through southeast North Dakota in the mid to late evening, a few more hail reports were received. By the early morning hours of the 26th, one of these storms dropped large hail near Wilton, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 25, 10:50 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 25, 10:50 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1150 PM CDT WED MAY 25 2016

.UPDATE...
Issued at 1145 PM CDT Wed May 25 2016

As main upper level shortwave has moved well north into southern
Manitoba this evening another short wave rounding around the main
upper low in northern montana is moving through the srn RRV. area
of storms with this feature moved from south central ND into the
southern RRV and is now weakening. Remaining showers and a few
t-storms will move toward Bemidji overnight. Surface low is btwn
GFK and TVF with west to northwest winds on the backside of the
low bringing down low clouds. will leave sct RW- across the rest
of the fcst area as a few remain west of DVL and could move east
into NE ND overnight.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 258 PM CDT Wed May 25 2016

Main forecast challenge will be focusing on convective potential
thru this evening. As of mid afternoon, a surface low was located
over far southeast ND, surrounded by 60 dew points. Water vapor
imagery showed a nice short wave lifting northward through the
central Red River Valley. SPC meso page showed little or no bulk
shear in that area and relatively weak CAPE due to the lack of
heating today. However the non supercell tornado product
highlighted the area right around the sfc low, meaning if some of
the cells down there could take off they could produce some weak
funnels. However it seems like the stronger cells are a little
further south. They seem to be along a warm front, which extends
from the sfc low, down toward KAXN. This area managed to get some
temperatures up around 80 today and therefore a little more CAPE.
However these cells are moving NE and away from the richer CAPE.

A third area of development is back west of KBIS. There is some
sfc convergence there, with weak CAPE and a little better shear.
Most of the high resolution short term guidance shows the tstms
out over the FA now continuing to lift NE and staying on the weak
side. The storms back west of KBIS try to move eastward tonight
but should also weaken with loss of heating. Therefore with time
tonight most of the pcpn should move into southern Canada with the
echoes out by KBIS moving into the FA by early evening. Marginal
risk area is out of the FA on Day 2...with synoptic scale models
showing most of the FA staying dry. Areas along the Canadian
border may still see a little pcpn.

.LONG TERM...(Friday through Wednesday)
Issued at 258 PM CDT Wed May 25 2016

Looking ahead into Friday and Saturday, blocking to the east will
result in either SW flow or a southerly flow. This will keep some
pcpn chances in the area, mainly during peak heating hours. Hard
to nail things down much more than that.

For Sat Night through Wed...An upper low will be departing the
area early over the weekend, making showers and/or thunderstorms
likely in the far east Saturday night. Models showing a short wave
ridge move through Sun into Mon and we should see a break in
activity but zonal flow will keep a series of weak waves coming
across the Northern Tier, so low POPs will be throughout the Sun-
Mon timeframe. SW flow aloft returns by Tuesday, with low pressure
over western ND brining increased chances of convection for the
middle portion of the week. Overall an active period will continue
through the long term, however temps will drop back into the low
70s mid next week after a warm Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1145 PM CDT Wed May 25 2016

It is looking like areas along and north of Highway 2 will be
prone to IFR to MVFR cigs into 18z Thursday as low level moisture
wraps back around the sfc low to our north. The southern edge
could be ragged and thus could see variable sky cover at
DVL/GFK/TVF/BJI into Thursday 18z but for the most part expect
IFR/low end MVFR. some clearing or lifting of the cloud ceilings
should occur at TAF sites after 18z Thu. Fargo may well stay VFR
thru 06z Fri as low level moisture stays to its north. Winds will
become or turn westerly and remain that way into Thursday mostly 5
to 15 kts.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Godon
LONG TERM...Godon/Speicher
AVIATION...Riddle
Hazardous weather outlook, May 25, 10:44 AM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1144 AM CDT WED MAY 25 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261645-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1144 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH MID
AFTERNOON. SOME OF THESE STORMS MAY PRODUCE SOME PEA TO DIME
SIZED HAIL AND LIGHTNING. ADDITIONAL THUNDERSTORM DEVELOPMENT IS
POSSIBLE LATER THIS AFTERNOON INTO EARLY EVENING, BUT MAINLY OVER
FAR SOUTHEAST NORTH DAKOTA INTO PORTIONS OF WEST CENTRAL
MINNESOTA. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 25, 8:12 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
912 PM CDT WED MAY 25 2016

NDZ038-039-049-052-053-260315-
BARNES ND-RANSOM ND-CASS ND-RICHLAND ND-SARGENT ND-
912 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RICHLAND...RANSOM...
SOUTHERN BARNES...SARGENT AND SOUTHWESTERN CASS COUNTIES UNTIL 1015
PM CDT...

AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
LITCHVILLE TO NEAR STRAUBVILLE THEN EAST THROUGH FORMAN TO
CAYUGA.  MOVING IS EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL AFFECT...
STRAUBVILLE
CRETE
COGSWELL
FORMAN
LITCHVILLE
FORT RANSOM
LISBON

LAT...LON 4595 9798 4628 9803 4663 9803 4663 9828
      4694 9842 4707 9743 4594 9685
TIME...MOT...LOC 0210Z 251DEG 30KT 4674 9829 4607 9801

DTR
Local storm report, May 25, 9:57 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             1 W MOORETON            46.27N 96.90W
05/25/2016  E1.00 INCH       RICHLAND           ND   BROADCAST MEDIA

            BROADCAST METEOROLOGIST REPORT.

&&

WBARRETT
Special weather statement, May 25, 11:46 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1246 AM CDT THU MAY 26 2016

MNZ016-017-022>024-027-028-260645-
NORTH CLEARWATER MN-SOUTH CLEARWATER MN-HUBBARD MN-SOUTH BELTRAMI MN-
MAHNOMEN MN-EAST BECKER MN-WEST BECKER MN-
1246 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BECKER...SOUTH CENTRAL
BELTRAMI...SOUTHERN CLEARWATER...SOUTHEASTERN MAHNOMEN AND
NORTHWESTERN HUBBARD COUNTIES UNTIL 145 AM CDT...

AT 1245 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NAYTAHWAUSH...OR 34 MILES NORTH OF DETROIT LAKES...MOVING NORTHEAST AT
40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LOWER RICE LAKE AROUND 1255 AM CDT.
  RICE LAKE AND ZERKEL AROUND 100 AM CDT.
  UPPER RICE LAKE AROUND 105 AM CDT.
  ALIDA AROUND 110 AM CDT.
  SHEVLIN AROUND 120 AM CDT.

LAT...LON 4673 9592 4730 9577 4773 9513 4746 9481
TIME...MOT...LOC 0545Z 228DEG 36KT 4727 9557

JH

The radar

The Fargo/Grand Forks radar (KMVX), 175 km away, was scanning. The volume nearest the first event began at 06:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beltrami

When
May 26, 12:25 AM CST
Where
Beltrami County, 1.46 mi SSE of Wilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.480, -94.990

Numerous dime to quarter sized hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629138.